Texas, 2020

Hail in Texas, May 24, 2020

May 24, 2020 · NWS OUN · 1 event in 1 county or zone

A sub-severe hail report was received associated with thunderstorms pushing across western north Texas during the late afternoon of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A sub-severe hail report was received associated with thunderstorms pushing across western north Texas during the late afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 1:52 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 24, 1:52 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
252 PM CDT Sun May 24 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 250 PM CDT Sun May 24 2020

It's become quite unstable across OK and portions of north TX this
afternoon ahead of a mid level shortwave/MCV over central TX. As a
result, an area of moist convection is starting to blossom near the
Red River. Expect this trend to continue into the early evening
hours with widely scattered storms extending from perhaps as far
west as Wichita Falls, east to Atoka. Some hail up to the size of
golf balls and severe wind gusts could accompany the stronger storms
here but do not expect much organization with weak deep layer
shear/effective bulk shear present.

The main concern for the short term forecast period will occur later
this afternoon into tonight across western OK/N TX as a similar
scenario to last night unfolds. Expect even more convection to
develop along a dryline and stalling cold front by late this
afternoon over the panhandles, and then propagate eastward into our
western zones. Very large hail will be the initial threat over the
extreme west, with bowing segments and wind damage then possibly
moving further east overnight. It appears most solutions, again,
want to dissipate this line a bit too early especially with more mid
to upper lift moving out of west TX tonight combined with LLJ
moisture transport so will keep some categorical PoPs in the
forecast through 12Z Mon from southern OKC metro into the Red River.

After the overnight convection wanes tomorrow morning, some
redevelopment may occur over the northern and eastern halves of OK
ahead of the convectively enhanced mid to upper vort max. A break in
precipitation may occur during the day for most of the area before
the final, main upper trough axis and cold front again result in
redevelopment shifting southward throughout the evening. By this
time instability for most of the FA will be on a downtrend so do not
expect giant hail producers, but increasing deep layer shear and
some localized pockets of heating across SE OK/near Red River could
result in a few severe storms by Mon afternoon/eve.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 250 PM CDT Sun May 24 2020

By Monday night into Tuesday the upper trough will begin closing
off, with an upper low likely centered somewhere along the Red River
by Tuesday morning. Models have been trending towards a further
south and east solution the past couple days, which may tend to
focus the heaviest rainfall totals and flooding threat across
southern and eastern portions of the area by Tuesday afternoon (or
potentially even south of our area altogether). However, there is
still a lot of uncertainty remaining regarding the details on how
this system will evolve and exactly where the axis of highest
precipitation totals will set up.

For now, have maintained a chance for daily showers and
thunderstorms for much of the area through the period as the low
slowly meanders over the region. As we get towards the end of the
week into next weekend the tendency should be for less widespread
shower and thunderstorm activity as the low weakens and drifts away
from the area. Severe weather potential appears fairly low through
the period as instability and shear remain low. Clouds and rain
should keep temperatures cool with highs mostly in the 70s and lows
in the 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sun May 24 2020

Somewhat of a complicated forecast throughout at least the next 24
hours. A few showers/storms will be possible over PNC from now
until 20Z or just before. Further south of OKC/OUN showers/storms
will lift northward and develop during the afternoon. These will
likely remain outside of those terminals rings, however, so did
not include a mention during daylight hours. Later this evening,
another line of thunderstorms is expected to enter western OK and
western N TX and track eastward. The period of 00-09Z will be the
most likely time for TSRA to impact most of the terminals. MVFR
cigs will also begin to impact the terminals just after this time.
Some shower activity will continue into Mon morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  73  60  72 /  70  70  50  50
Hobart OK         62  73  57  72 /  80  50  50  40
Wichita Falls TX  64  75  61  72 /  80  60  70  50
Gage OK           59  69  53  74 /  80  40  30  30
Ponca City OK     65  74  60  74 /  40  80  60  50
Durant OK         65  76  63  75 /  40  50  80  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....08
AVIATION...03
Hazardous weather outlook, May 24, 10:17 AM CST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1117 AM CDT Sun May 24 2020

OKZ004>048-050>052-TXZ083>090-251630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1117 AM CDT Sun May 24 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms, mainly this
evening and tonight across western and portions of central and
northern Oklahoma as well as western north Texas.

A few thunderstorms will be possible across southern and eastern
Oklahoma through the afternoon. These storms will have a risk for
isolated large hail and damaging wind gusts.

By late this afternoon, scattered thunderstorms are expected to
develop along the dryline across the eastern Texas panhandle.
Instability and wind fields will be favorable for a few of these
storms to become severe. This activity is expected to develop
quickly into a line or line segments as they move into western
Oklahoma and western north Texas this evening with a threat of
large hail and damaging wind gusts. Some risk of severe weather
will continue through the evening and into the overnight period as
storms move east across the area.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations late
this afternoon and tonight.

.Heavy rain...
Heavy rainfall will be possible tonight as rain and thunderstorms
become widespread across the area. Some isolated flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms are expected to continue off and on through
Saturday. The chance of severe weather during this time will be
low.

.Heavy rain...
Heavy rainfall is possible Monday and Tuesday. Heavy rainfall may
lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 24, 1:29 PM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
229 PM CDT Sun May 24 2020

OKZ052-242015-
Bryan OK-
229 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Bryan County Until 315 PM
CDT...

AT 226 PM CDT, a strong thunderstorm was located 5 miles south of
Utica, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Durant, Bokchito, Armstrong, Utica, Blue and Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3384 9613 3384 9615 3382 9615 3381 9618
      3380 9618 3381 9616 3378 9616 3376 9618
      3375 9623 3377 9628 3377 9629 3375 9630
      3407 9644 3411 9612
TIME...MOT...LOC 1926Z 170DEG 22KT 3382 9623

03
Special weather statement, May 24, 1:47 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
247 PM CDT Sun May 24 2020

OKZ051-052-242030-
Marshall OK-Bryan OK-
247 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Marshall and west
central Bryan Counties Until 330 PM CDT...

AT 246 PM CDT, a strong thunderstorm was located over southeastern
Lake Texoma, moving north at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Durant, Kingston, Colbert, Mead, Cartwright, Woodville, eastern Lake
Texoma, Calera and Mcbride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3382 9653 3382 9658 3385 9663 3388 9659
      3390 9659 3390 9663 3392 9666 3391 9667
      3391 9668 3386 9669 3404 9674 3402 9641
      3379 9651
TIME...MOT...LOC 1946Z 184DEG 13KT 3384 9660

03
Special weather statement, May 24, 2:36 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
336 PM CDT Sun May 24 2020

OKZ051-052-242100-
Marshall OK-Bryan OK-
336 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR Marshall and northwestern Bryan
Counties Until 400 PM CDT...

AT 334 PM CDT, a strong thunderstorm was located 4 miles southwest of
Lake Texoma, moving north at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3382 9653 3382 9658 3385 9663 3389 9659
      3390 9663 3392 9666 3391 9668 3385 9669
      3383 9671 3383 9676 3386 9678 3387 9681
      3387 9683 3385 9685 3412 9691 3411 9648
      3381 9652
TIME...MOT...LOC 2034Z 178DEG 26KT 3382 9674

Ware
Special weather statement, May 24, 2:59 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
359 PM CDT Sun May 24 2020

OKZ051-052-242130-
Marshall OK-Bryan OK-
359 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Marshall and west
central Bryan Counties Until 430 PM CDT...

AT 357 PM CDT, a strong thunderstorm was located near Pottsboro,
moving north at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3382 9653 3382 9658 3385 9663 3388 9659
      3389 9659 3390 9663 3392 9666 3391 9668
      3384 9670 3383 9671 3383 9676 3402 9676
      3400 9649 3380 9652
TIME...MOT...LOC 2057Z 189DEG 16KT 3379 9664

Ware
Special weather statement, May 24, 4:03 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
503 PM CDT Sun May 24 2020

OKZ050-242230-
Love OK-
503 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Love County Until 530 PM
CDT...

AT 501 PM CDT, a strong thunderstorm was located 6 miles south of
Burneyville, moving north at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3378 9719 3380 9721 3382 9720 3384 9717
      3390 9719 3391 9723 3390 9725 3386 9726
      3389 9731 3385 9733 3388 9733 3388 9734
      3384 9735 3403 9734 3401 9708 3376 9718
      3376 9719
TIME...MOT...LOC 2201Z 189DEG 15KT 3382 9726

Ware
Special weather statement, May 24, 4:09 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
509 PM CDT Sun May 24 2020

OKZ048-052-242245-
Atoka OK-Bryan OK-
509 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Atoka and
northeastern Bryan Counties Until 545 PM CDT...

AT 507 PM CDT, a strong thunderstorm was located 9 miles north of
Boswell, moving north at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3416 9598 3414 9595 3413 9595 3412 9594
      3407 9594 3407 9596 3435 9605 3433 9578
      3416 9578
TIME...MOT...LOC 2207Z 189DEG 15KT 3416 9590

Ware

The radar

The Altus AFB radar (KFDR), 71 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Archer

When
May 24, 5:33 PM CST
Where
Archer County, 1.34 mi WSW of Lakeside City
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.820, -98.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897472.